Clinical case of unintentional overdose of paracetamol


  • N.V. Konovalova National Pirogov Memorial Medical University, Vinnytsya, Ukraine
  • O.V. Stopinchuk National Pirogov Memorial Medical University, Vinnytsya, Ukraine
  • Y.P. Mazur
  • O.L. Goncharov
Keywords: paracetamol, hepatotoxicity, combined forms of paracetamol.

Abstract

Annotation. Paracetamol — an inexpensive effective and convenient analgesic — the first choice drug for the treatment of acute and chronic pain, an effective antipyretic, which is in the top sales in the US and Europe. Paracetamol is considered to be a safer drug than non-steroidal anti-inflammatory drugs, especially in terms of the risk of kidney, gastrointestinal and asthma/bronchial obstruction, even in high-risk patients (elderly, children and pregnant women). On the other hand, increased use of the drug in recent years has raised concerns about its hepatotoxicity. In fact, paracetamol-induced liver lesions are among the leading causes of acute liver failure. The purpose of the work is to demonstrate the importance of a detailed medical history analysis in individuals with suspected liver toxicity using a case study. In the article on the example of a clinical case of unintentional overdose of paracetamol the mechanisms of development of hepatotoxicity of the drug are presented, risk factors, clinic of overdose and principles of treatment are considered. The importance of detailed collection of medical history in individuals with suspected liver toxicity is indicated. The short list of different dosage forms of paracetamol in the pharmaceutical market is given. Significant danger of the combined forms of the drug for relieving the symptoms of colds, the lack of knowledge of patients regarding the constituents of such drugs and the variety of doses of paracetamol in such agents were emphasized. It is concluded that it is advisable to limit the use of high-dose (more than 325 mg) forms of paracetamol. Such a reduction in the amount of paracetamol per unit dose will reduce the risk of serious liver damage from unintended overdose.

References

1. Agrawal, S., & Khazaeni, B. (2017). Acetaminophen Toxicity. StatPearls [Internet]. Retrieved from https://www.ncbi.nlm.nih.gov/books/NBK441917/.

2. Cheung, C., Yu, A-M., Ward, J. M., Krausz, K. W., Akiyama, T. E., Feigenbaum, L., & Gonzalez, F. J. (2005). The cyp2e1-humanized transgenic mouse: role of cyp2e1 in acetaminophen hepatotoxicity. Drug Metab. Dispos., 33, 449–457. DOI: 10.1124/dmd.104.002402.

3. Fisher, E. S., & Curry, S. C. (2019). Acetaminophen toxicity assessment and treatment. Adv. Pharmacol., 85, 263–272. doi: 10.1016/bs.apha.2018.12.004.

4. Ghanem, C. I., Pérez, M. J., Manautou, J. E., & Mottino, A. D. (2016). Acetaminophen from liver to brain: New insights into drug pharmacological action and toxicity. Pharmacol. Res., 109, 119–131. doi: 10.1016/j.phrs.2016.02.020.

5. Jaeschke, H., Duan, L., Akakpo, J. Y., Farhood, A., & Ramachandran, A. (2018). The role of apoptosis in acetaminophen hepatotoxicity. Food Chem. Toxicol., 118, 709–718. doi: 10.1016/j.fct.2018.06.025.

6. Lee, W. M. (2013). Drug-induced acute liver failure. Clin. Liver Dis., 17(4), 575–586. doi: 10.1016/j.cld.2013.07.001.

7. Mingzhu Yan, Yazhen Huo, Shutao Yin, and Hongbo Hu. (2018). Mechanisms of acetaminophen-induced liver injury and its implications for therapeutic interventions. Redox Biol., 17, 274–283. doi: 10.1016/j.redox.2018.04.019.

8. Ni, H-M, Williams, J. A., Jaeschke, H., & Ding, W-X. (2013). Zonated induction of autophagy and mitochondrial spheroids limits acetaminophen-induced necrosis in the liver. Redox Biol., 1, 427–432. doi: 10.1016/j.redox.2018.04.019.

9. Ramachandran, A., & Jaeschke, H. (2018). Acetaminophen toxicity: novel insights into mechanisms and future perspectives. Gene Expr., 18, 19–30. doi: 10.3727/105221617X15084371374138.
Published
2019-12-30
How to Cite
Konovalova, N., Stopinchuk, O., Mazur, Y., & Goncharov, O. (2019). Clinical case of unintentional overdose of paracetamol. Reports of Vinnytsia National Medical University, 23(4), 579-581. https://doi.org/https://doi.org/10.31393/reports-vnmedical-2019-23(4)-04